The U.S. Food and Drug Administration recently announced an update to a previous safety alert on four botulinum toxin drug products, noting that all of them now have boxed warnings on their labels and have developed Medication Guides for patients, as directed by the agency in April 2009.
The boxed warning cautions that the effects of the botulinum toxin may spread from the area of injection to other areas of the body, causing symptoms similar to those of botulism. Those symptoms include potentially life-threatening swallowing and breathing difficulties and even death.
These symptoms have mostly been reported in children with cerebral palsy being treated with botulinum toxin for muscle spasticity, a use of the drugs that has not been approved by FDA. Symptoms have also been reported in adults treated both for approved and unapproved uses.
The affected products are:
No definitive serious adverse event reports of distant spread of toxin effect have been associated with dermatologic use of Botox/Botox Cosmetic at the recommended doses (for frown lines between the eyebrows or severe underarm sweating). As well, no definitive serious adverse event reports of distant spread of toxin effect have been associated with Botox when used at approved doses for eyelid twitches or for crossed eyes.
The revised labels also emphasize that the different botulinum toxin products are not interchangeable, because the units used to measure the products are different. To help reduce the potential for dosing errors, the botulinum toxin products have changed their established drug names (often referred to as the drug's "generic" name). Neither the brand names nor the formulations of the products have changed.
SOURCE: The U.S. Food and Drug Administration